Skip to content
Join our Newsletter
Join our Newsletter

Your Good Health: Temporary amnesia linked to stress, not vaccine

Dear Dr. Roach: I am a 67-year-old woman in good health. I received two doses of the Moderna vaccine.

dr_keith_roach_with_bkg.jpgDear Dr. Roach: I am a 67-year-old woman in good health. I received two doses of the Moderna vaccine. Within 16 hours of receiving the second dose I developed what was ultimately diagnosed as transient global amnesia after an extensive workup at our local hospital. My family was extremely concerned, and now they all say I shouldn’t get a booster. I want to stay as safe as possible from COVID but certainly don’t want to get trapped in a mental state where I can’t function. I would appreciate your thoughts on whether or not I should get a booster.

F.D.

Transient global amnesia is a terrifying experience for a person and for those around them. It begins with an abrupt onset of memory loss and disorientation, with the person often repeatedly asking questions about when and where they are; this is sometimes called “broken record” phenomenon. People are often concerned that it is a stroke. During this time, people are unable to make new memories. It most commonly lasts about six hours, and seldom, if ever, more than 12. It’s most common in middle aged and older adults. Prompt evaluation is indicated to be sure this isn’t anything more serious.

TGA is not a risk factor for stroke, unlike a transient ischemia attack. Once a person recovers, there is usually permanent memory lapse for the event and shortly before it, but otherwise people recover fully over time.

Numerous triggers have been identified for TGA, especially stress, physical exertion and contact with hot or cold water. A recent paper did note the increase in TGA during the COVID epidemic, but NOT due to COVID-19 infection. The authors felt the increase in stress in the community caused by social distancing and fear of the infection was the likely reason. You might well have been stressed when getting the vaccine — it is a perfectly understandable reaction. I don’t think there was anything in the vaccine that caused the TGA, but the stress itself seems the most likely cause.

People can have recurrences of TGA. The inscreased risk is between 2% and 5% per year. In my opinion, the low risk of recurrence is outweighed by the benefit of additional protection from the vaccine against the COVID-19 pandemic that continues to cause immense disease and death.

Dear Dr. Roach: I was recently diagnosed with a blood clot in my left leg. The reason I went to the emergency room was that, in addition to the pain in my calf, I was experiencing numbness in my heel. This has now become half of the bottom of my foot. I was given a shot in my stomach in the hospital and am currently on Eliquis. I was told that this will take time to heal. I’m concerned about the numbness.

Anon.

A blood clot in the leg most commonly causes people to have swelling of the leg — sometimes painful, sometimes not. Warmth in the leg is frequent, but numbness also can occur, because the clot can compress the nerve to the foot. Large clots may also disrupt the blood supply to the nerve.

The anticoagulant injection you got and the apixaban (Eliquis) will help the body reabsorb the clot, but this will take months. The numbness may stay with you for a long while, but most people will get back all their sensation.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu